Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2004, 12:12 AM CDT for Rawlins County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 12:12 AM CDT (05:12 UTC)
- Expired
- Jun 15, 2004, 1:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 2258 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
634 WUUS53 KGLD 150512 SVRGLD KSC153-150600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1212 AM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 100 AM CDT * AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHEAST OF ATWOOD...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN RAWLINS COUNTY AROUND 1230 AM CDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 3999 10103 3958 10127 3958 10075 4000 10075 $$ LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:10 PM CDT, 9 hours 2 minutes earlier.
Area forecast discussion, Jun 14, 3:10 PM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT MON JUN 14 2004 .DISCUSSION...FORECAST CONCERNS ARE ON CHANCES OF PRECIP TONIGHT AND THE THREAT OF SEVERE WEATHER TUESDAY AFTERNOON AND EARLY EVENING BEFORE FOCUS SHIFTS ON LOCALLY HEAVY RAIN POTENTIAL AS A FRONTAL BOUNDARY STALLS ACROSS THE AREA OVERNIGHT TUESDAY NIGHT. TONIGHT...POCKET OF 700-500MB MOISTURE MOVES ACROSS THE FORECAST AREA FROM THE FRONT RANGE TONIGHT. LOW LEVEL JET CRANKS UP AND INTERACTS WITH THE EASTWARD MOVING DISTURBANCE TO CREATE A CHANCE OF THUNDERSTORMS ACROSS THE AREA. HIGHEST CHANCE PER LATEST MM5/18Z ETA/GFS AND HPC QPF WILL BE OVER THE EAST/NORTHEAST CWA. MINS A BIT ABOVE NORMAL. TUESDAY/TUESDAY NIGHT...FRONTAL BOUNDARY STALLS ACROSS THE AREA THROUGH TUESDAY NIGHT WITH UPPER FLOW NEARLY PARALLEL TO IT. PRECIPITABLE WATER INCREASES AS WELL LEADING TO TRAINING OF CELLS WITH STORM MOTIONS TO THE NORTHEAST AT A RATHER SLOW CLIP. THIS COULD LEAD TO LOCALLY HEAVY BENEFICIAL RAIN. TEMPERATURES WILL AGAIN BE IN THE 90S AND MINS UNDER THE SOUPY AIRMASS AND PRECIP ABOVE NORMAL. AS IS THE CASE WITH PRECIP THAT LOOK PROMISES IN THIS AREA...I MUST FIND SOMETHING TO LATCH ONTO FOR IT NOT TO HAPPEN. IN THIS CASE...WE WILL NEED TO WATCH HOW MUCH CONVECTION OVER THE GULF STATES ROBS OUR MOISTURE. REALISTICALLY...I THINK WE WILL GET IT. WEDNESDAY...LOOKING FOR PRECIP EARLY IN THE DAY BEFORE BEING PUSHED SOUTH AND OUT OF THE AREA AS HIGH PRESSURE MOVES IN FROM THE NORTH. RIGHT REAR QUAD OF UPPER JET FAVORS LINGERING PRECIP OVER THE SOUTHEAST PART OF THE AREA DURING THE AFTERNOON. TEMPERATURES WILL BE COOLER UNDER THE MODIFIED AIRMASS. THURSDAY...HIGH PRESSURE MOVES EAST OF THE AREA ALLOWING FOR RETURN FLOW ON SOUTHERLY WINDS. CENTER OF COOL AIRMASS AND HIGH PRESSURE FAVORS CONTINUED BELOW NORMAL TEMPERATURES. FRIDAY THROUGH MONDAY...UPPER LEVEL FLOW ROTATES AROUND HUDSON BAY LOW SUGGESTING THAT HIGH PRESSURE WILL BE THE DOMINANT WEATHER PATTER ACROSS OUR AREA. WITH THAT IN MIND...MUCH OF THE PLAINS WILL ENJOY BELOW NORMAL TEMPERATURES. IN FACT...MEX AND ENSEMBLE MOS GUIDANCE VERY CLOSE TO EACHOTHER...LENDING SOME CONFIDENCE TO ABOVE MENTIONED SCENARIO. PRECIP CHANCES LOOK RATHER LIMITED GIVEN MOISTURE WILL BE SOUTH OF THE AREA FROM THE STABLE AIRMASS OVERHEAD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
Hazardous weather outlook, Jun 14, 4:10 PM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT MON JUN 14 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 310 PM MDT (410 PM CDT) MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND EVENING THUNDERSTORMS ARE MOVING OFF THE FRONT RANGE LATE THIS AFTERNOON BUT ARE WEAKENING A BIT AS THEY MOVE INTO FAR EASTERN COLORADO WHERE DRIER AIR EXISTS. HOWEVER...AS THE LOW LEVEL JET DEVELOPS TONIGHT THE UPPER DISTURBANCE RESPONSIBLE FOR GENERATING THE THUNDERSTORMS WILL INTERACT WITH THE JET TO REINVIGORATE THE THUNDERSTORMS LATE THIS EVENING AND INTO THE OVERNIGHT HOURS. THE HIGHEST CHANCE FOR THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE WITH BE OVER FAR EASTERN COLORADO AND ALONG THE NEBRASKA KANSAS BORDER. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COOL FRONTAL BOUNDARY WILL MOVE INTO THE AREA AND STALL IN THE VICINITY OF A MCCOOK NEBRASKA TO GOODLAND KANSAS TO FLAGLER COLORADO LINE. BY LATE IN THE AFTERNOON STRONG TO SEVERE THUNDERSTORMS WILL ERUPT ALONG THE FRONTAL BOUNDARY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE ALONG THE BOUNDARY ITSELF. THE SEVERE WEATHER THREAT WILL GRADUALLY SHIFT INTO A HEAVY RAIN THREAT ALONG THE FRONTAL BOUNDARY DURING THE LATE EVENING AND OVERNIGHT HOURS. THE COMBINATION OF HIGH MOISTURE CONTENT IN THE ATMOSPHERE ALONG WITH SLOW STORM MOTIONS AND UPPER LEVEL FLOW PARALLEL TO THE FRONT WILL PROMOTE CELL TRAINING...OR THUNDERSTORMS MOVING OVER THE SAME AREA. THIS WILL LAST WELL INTO EARLY WEDNESDAY MORNING. ALTHOUGH THE AREA HAS BEEN UNDER DROUGHT CONDITIONS FOR QUITE SOME TIME THE AMOUNT OF PRECIPITATION THAT COULD FALL IN A SHORT PERIOD OF TIME WOULD PROMOTE LOCALIZED FLOODING OF STREAMS... CREEKS...AND POOR DRAINAGE AREAS. A FEW THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS WILL THEN OCCUR THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND WILL LIKELY BE NEEDED LATE TUESDAY AFTERNOON AND EVENING. DDT
In the hours before
Special weather statement, Jun 14, 11:18 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1018 PM MDT MON JUN 14 2004 NEZ079>081-150900- DUNDY-HITCHCOCK-RED WILLOW- 1018 PM MDT (1118 PM CDT) MON JUN 14 2004 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHWEST NEBRASKA UNTIL 3 AM MDT (4 AM CDT). THE FOLLOWING COUNTIES ARE IN THE WATCH...DUNDY...HITCHCOCK...AND RED WILLOW. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. KSZ001>003-013>015-027>029-041-042-150900- CHEYENNE KS-DECATUR-GOVE-GREELEY-LOGAN-RAWLINS-SHERIDAN-SHERMAN- THOMAS-WALLACE-WICHITA- 1018 PM MDT (1118 PM CDT) MON JUN 14 2004 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS UNTIL 3 AM MDT (4 AM CDT). THE FOLLOWING COUNTIES ARE IN THE WATCH...CHEYENNE...RAWLINS...DECATUR...SHERMAN... THOMAS...SHERIDAN...WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. KSZ004-016-150900- GRAHAM-NORTON- 1118 PM CDT MON JUN 14 2004 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS UNTIL 4 AM CDT. THE FOLLOWING COUNTIES ARE IN THE WATCH...GRAHAM AND NORTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. MENTZER
Special weather statement, Jun 14, 11:39 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1039 PM MDT MON JUN 14 2004 COZ090>092-150500- CHEYENNE CO-KIT CARSON-YUMA- 1039 PM MDT MON JUN 14 2004 THE SEVERE THUNDERSTORM WATCH FOR EASTERN COLORADO HAS BEEN CANCELLED. THUNDERSTORMS MOVED EAST INTO KANSAS AND NEBRASKA WHERE WATCHES REMAIN IN EFFECT. CONDITIONS REMAIN FAVORABLE FOR THUNDERSTORMS TONIGHT OVER EASTERN COLORADO...BUT THEY WILL NOT BECOME SEVERE. MENTZER
Local storm report, Jun 14, 11:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND GST SHARON SPRINGS 38.89N 101.75W
06/14/2004 60 MPH WALLACE KS TRAINED SPOTTER
&&
28The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 10:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 41 min |
| Jun 14, 10:48 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 27 min |
| Jun 14, 11:03 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 57 min |
| Jun 14, 11:12 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
| Jun 14, 11:25 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 65 min |
| Jun 14, 11:53 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 52 min |
| Jun 14, 11:58 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 32 min |
| Jun 15, 12:03 AM CDT | Tornado Warning | GLD | Greeley | 42 min |
| Jun 15, 12:36 AM CDT | Severe Thunderstorm Warning | GLD | Wichita | 54 min |
| Jun 15, 12:38 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 67 min |
| Jun 15, 1:06 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 54 min |
| Jun 15, 1:32 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 58 min |
| Jun 15, 1:35 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.